Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 97, NWS Midland/Odessa, TX

September 13, 1996Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 13, 1996, 12:19 AM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 1996, 12:19 AM CDT (05:19 UTC)
Expired
Sep 13, 1996, 3:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1996-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1996-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 130519
FFWMAF
TXC443-130830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1219 AM CDT FRI SEP 13 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 330 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...TERRELL COUNTY
 
AT 1217 AM CDT... MIDLAND DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF
RAIN HAD FALLEN IN THE WESTERN PORTION OF THE COUNTY.  THE SHOWERS
AND THUNDERSTORMS CAUSING THIS HEAVY RAINFALL WERE MOVING SOUTHEAST
AT 10 TO 15 MPH.  WITH THE GROUND ALREADY SATURATED FROM EARLIER
ACTIVITY... FLASH FLOODING IS LIKELY IN AREAS PRONE TO FLOODING.
AN ADDITIONAL 1 INCH OF RAINFALL CAN BE EXPECTED OVER THE NEXT HOUR
OR SO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 8:17 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 12, 8:17 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
817 PM CDT THU SEP 12 1996

ANOTHER BUSY EVENING W/FFW AND HIGH RIVER LEVELS OVER SOUTHERN CWA.
SCT T-STORMS FORMING IN DRIER AIR WEST OF THE PECOS ARE PUSHING TO
AREAS THAT HAVE RECEIVED SUBSTANTIAL RAINS OVER PAST COUPLE OF DAYS.
AFTER COORD W/LBB FFA WARRANTED FOR W/TX AREAS SOUTH AND WEST OF
THE PECOS RIVER EXCEPT CULBERSON CO.

ON WV IMAGERY...HURRICANE FAUSTO MOISTURE LOOKS TO BE MAKING ANOTHER
SURGE NNE TOWARD W/TX. VORT LOBE OVER NM PROGGED TO MOVE OVER PB BY
12Z WITH 70H SHORTWAVE JUST WEST OF AREA AT THAT TIME. CONDITIONS
FAVORABLE FOR LOCALLY HEAVY RAINS AT LEAST OVER SOUTH PB TO THE FFA
AREA. DYNAMICS SHOULD KEEP TSRA (GOING OVER AREA GENERALLY EAST OF THE
GUADALUPE MTNS TO THE EARLY MORNING HOURS.

00Z KMAF SOUNDING SHOWS HIGH PW OF 1.29 INCH. TKS LBB FOR INPUT

PENDERGRAST/BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:27 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.